Alert archive / Nebraska / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS Hastings, NE

March 2, 201924 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this wind chill advisory at Mar 2, 2019, 3:38 AM CST for 24 counties in Nebraska; 6 counties in Kansas. It took effect at Mar 3, 2019, 12:00 AM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2019, 3:38 AM CST (09:38 UTC)
In effect from
Mar 3, 2019, 12:00 AM CST
Expired
Mar 4, 2019, 12:00 PM CST
In force
36 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -277 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-277 m²/s²
0-3 km storm-relative helicity
-246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind chill advisory went out at Mar 1, 11:10 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 1, 11:10 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1110 PM CST Fri Mar 1 2019

.SHORT TERM...(This evening through Monday)
Issued at 415 PM CST Fri Mar 1 2019

This is the complicated period of the forecast. A few things. This
is actually two distinct systems moving across the Central Plains.
The first during the day Saturday and the second Saturday night on
the heels of the first. They will impact largely different areas
with some overlap.

Round 1:
This upper system will begin to impact western Nebraska late
tonight, and impinge upon the western sections of the forecast
area by sunrise Saturday morning. Snow is expected to form in a
frontogenetical band moving from west to east across central and
south central Nebraska. The latest guidance has been fairly
consistent with this frontogenetical band setting up along the
I-80 corridor and the concern is for some higher totals during the
day along and north of I-80. Looks like 1-3 inches are possible
during the daytime hours on Saturday for much of the I-80 corridor
and north. Temperatures will not rise much during the day. Snow
with this first round will diminish in central Nebraska as the
second round develops. Northerly winds will be between 10 and 15
mph.

Round 2:
This second round of snow will begin Saturday night, after
sunset...and likely closer to 10pm from west to east. The bulk of
the snow will fall overnight with the system moving off to the
east just after sunrise Sunday morning. While this round will
yield snow across south central Nebraska and north central Kansas,
but heaviest/highest totals for snow will be along and south of
Highway 136 with the highest totals for the storm currently
looking like they will be in central Kansas...generally following
I-70...just south of the forecast area. This round could drop
another 1-2 inches in central and south central Nebraska with 3 to
6 inches total possible in north central Kansas. Remember...before
this round, north central Kansas is not expected to receive
anything. Northerly wind will be stronger and temps will continue
to drop. Winds will be between 15 and 25 mph which combined with
the snow could cause blowing and drifting. Additionally wind chill
temperatures are expected to drop significantly overnight Saturday
into Sunday as temps drop and winds are stronger. More about those
below.

Snow Amounts:
Overall in Nebraska with the two rounds 2 to 4 inches of snow are
expected while in Kansas 3 to 6 inches of snow are expected. There
could be an area somewhere from east to west that may have a
minima of snow accumulations. It could be narrow, but where the
first round hits and the second round hits could leave an area
between with less snow. This is difficult to depict in the
graphics, but there is a subtle depiction.

Headlines:
Issued a Winter Weather Advisory for much of the area, mainly
following the 3 inch line for total snow accumulations. Did split
it between Saturday and Saturday night rounds of snow to help.

While it wasn't addressed with this forecast issuance, a Wind
Chill headline will be needed after this Winter Weather Advisory
expires, or maybe even overlapping some, depending on how one
wants to go with it. Wind chill temperatures will be bitter cold
and between 15 and 30 below zero from Sunday morning through
Monday around noon. If this is not issued tonight, see it being
issued by Saturday afternoon at the latest.

Temperatures and Wind Chills:
Temperatures will be cold as soon as the second round begins to
impact the area. Temps will drop to single digits above and below
zero Saturday night and below zero area wide by Monday morning.
Wind chills have have been addressed briefly, but wind chill
temperatures beginning very early Sunday morning will drop below
zero and stay there for 36 or so hours. Wind chills Sunday morning
will be around 10 to 25 degrees below zero with temps reaching as
cold as 30 below zero in central Nebraska Monday morning. This
will be dangerous.

.LONG TERM...(Tuesday through Friday)
Issued at 415 PM CST Fri Mar 1 2019

Temperatures are expected to moderate some as upper level ridging
builds into the region. Temps still below normal through Friday.
The next chance for precipitation looks to be late Thursday into
Friday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1105 PM CST Fri Mar 1 2019

Clouds have begun to lower already at the terminals to MVFR levels
however this could vary between VFR and MVFR for a few hours early
tonight based on surrounding observations. Have generally been
fairly pessimistic with cloud ceilings the next 24 hours with
clouds thickening/lowering during the overnight hours and
remaining low as snow arrives around or shortly after 12Z. High
resolution models bring the first round of snow to the terminals
during the morning hours with a break in the afternoon, then
light snow is possible later this evening tonight with the next
round however the second round of snow is still forecast to set up
in a band along/south of the Nebraska/Kansas border. Look for
winds to ramp up late this evening with the arrival of an arctic
cold front with some gusts between 20-25kts.

&&

.CLIMATE...
Issued at 429 PM CST Fri Mar 1 2019

..Various notes on our remarkably cold recent/upcoming weather for
Grand Island/Hastings, our two primary long-term climate data sites..

FEBRUARY RECAP:
- At both sites, it was the coldest February in 30 years (since
1989). At Grand island, it was the 8th-coldest on record (out of
124), and at Hastings it was 5th-coldest (out of 107).

MARCH 3 (SUNDAY) RECORDS FOR COLDEST HIGH TEMPERATURE COULD POSSIBLY
BE "ruined" BY A "MIDNIGHT HIGH":
- We have noted discussion of possible record-cold high temperatures
for Sunday. HOWEVER, because official daily records are always based
on the entire calendar day (midnight-midnight), we would advise
caution against this record being a "sure thing" just yet.
- For example, while the DAYTIME high temperature at both Grand
  Island/Hastings is forecasted to be 5 degrees, the midnight
  temperature is currently expected to be around 9 degrees.
- Because the current records for March 3rd coldest high temperature
are currently 8 degrees at Grand Island (in 1916) and 9 degrees at
Hastings (in 2002), it could be a very close call as to whether this
record is officially broken or not...it all depends on how fast cold
air moves in.

SECOND COLDEST FIRST WEEK OF MARCH IS PROBABLE:
- Based on today's observations and our current official forecast
through the 7th, both Grand Island/Hastings are expected to endure
the 2nd-coldest first week of March on record. The top spot
currently belongs to 1960, when the first week averaged an
incredible 28 degrees below normal at Grand Island, and 26 degrees
below normal at Hastings!

LONGEST STREAK AT-OR-BELOW FREEZING IN DECADES?
- Although both Grand Island/Hastings actually briefly touched 32
  degrees today, this was still the 15th-CONSECUTIVE DAY that both
  sites remained AT-OR-BELOW freezing (streak began Feb. 15th)
- Based on our official forecast, this streak of remaining at-or-
below freezing could POTENTIALLY last through at least March 8th,
which would bring it up to at least 22 days!
- The last time Grand Island (GRI) had at least a 22 day streak of
  at-or-below freezing was 36 years ago, with a 22-day stretch
  from Dec. 9-30, 1983. The record-longest streak is 31 days from
  Jan. 22-Feb. 21, 1936.
- The last time Hastings (HSI) had at least a 22 day streak of at-
  or-below freezing was actually the record-longest streak of 30
  days, way back from Jan. 23-Feb. 21, 1936.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 6 AM Saturday to 6 AM CST Sunday
     for NEZ039-046-047-060>062-072>076.

     Winter Weather Advisory from 6 PM Saturday to 6 AM CST Sunday
     for NEZ082>087.

KS...Winter Weather Advisory from 6 PM Saturday to 6 AM CST Sunday
     for KSZ005>007-017>019.

&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Fay
CLIMATE...Pfannkuch
Hazardous weather outlook, Mar 1, 3:28 PM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CST Fri Mar 1 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
022130-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CST Fri Mar 1 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Snow may begin late tonight, just prior to sunrise Saturday along
the I-80 corridor spreading west to east in south central
Nebraska.

Minor flooding continues along the Platte river in east-central
Hall County, particularly near the Interstate 80 and Highway 281
interchange. Please refer to the Flood Advisory statement for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating snowfall is expected in two separate rounds on
Saturday and Saturday night.

Round 1 will begin just prior to sunrise Saturday morning with
the
bulk of the snow along and north of I-80 spreading from west to
east-northeast. Winds will be between 10 and 15 mph with the
majority of the snow falling during the daylight hours. A winter
weather advisory is in effect for 2 to 4 inches of snow from 6am
Saturday until 6am Sunday. Please see the winter weather advisory
for more details.

Round 2 will mainly impact areas to the south and begin near to
after sunset on Saturday night. The majority of this round of
snow
will fall in north central Kansas with 3 to 6 inches of snow
possible. Wind speeds will increase with this round of snow being
between 15 and 25 mph. For this area a winter weather advisory
will be in effect from 6pm Saturday until 6am Sunday. Please see
the latest winter weather advisory for more details.

In addition to the accumulating snow, bitter cold temperatures
and wind chill temperatures will be present early Sunday through
mid day Monday. Wind chill temperatures will be near 20 below zero
Sunday morning and between 20 and 30 below zero by Monday
morning.

Minor flooding continues along the Platte river in east-central
Hall County, particularly near the Interstate 80 and Highway 281
interchange. Please refer to the Flood Advisory statement for
more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:38 AM CSTWinter Storm WarningGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith26 hr

Nearby

Wind Chill Advisories in Nebraska, 2019Wind Chill Advisories in Kansas, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.